Optimal queue-size scaling in switched networks

Shah D., N. S. Walton and Y. Zhong
The Annals of Applied Probability, Volume 24, No. 6, pp. 2207-2245, 2014

We consider a switched (queuing) network in which there are constraints on which queues may be served simultaneously; such networks have been used to effectively model input-queued switches and wireless networks. The scheduling policy for such a network specifies which queues to serve at any point in time, based on the current state or past history of the system. In the main result of this paper, we provide a new class of online scheduling policies that achieve optimal queue-size scaling for a class of switched networks including input-queued switches. In particular, it establishes the validity of a conjecture (documented in Shah, Tsitsiklis and Zhong [Queueing Syst. 68 (2011) 375–384]) about optimal queue-size scaling for input-queued switches.